Due to their broad spectrum of action, antibiotics can repeatedly trigger undesirable side effects. A classic example of this is Achilles tendon inflammation, rarely even Achilles tendon ruptures, which are triggered by the intake of certain antibiotics. Although the side effects are rare, antibiotics are taken very frequently, which is why cases of Achilles tendon inflammation due to antibiotics are repeatedly registered.
These antibiotics can cause Achilles tendonitis
There is a certain group of antibiotics known to cause Achilles tendonitis. These are the so-called fluoroquinolones. The best known representatives of this antibiotic group are ciprofloxacin and levofloxacin.
But also norfloxacin, ofloxacin and gemifloxacin belong to the antibiotic class. There are various studies on Achilles tendon inflammation and rupture with antibiotics. These always involve the fluoroquinolones.
The side effects of levofloxacin are usually observed, as this is the drug that has been shown to cause the most cases of Achilles tendonitis. Some research suggests that it is mainly older people or people who take extra cortisone that are affected by the side effect. Other studies cannot detect any differences in frequency between age groups and therefore conclude an even distribution of Achilles tendonitis caused by fluoroquinolones regardless of age.
After taking these antibiotics, either one or both sides of the Achilles tendonitis can develop. Very rarely, spontaneous Achilles tendon ruptures are also triggered by fluoroquinolones. Other studies cannot detect any differences in frequency between age groups and therefore conclude an even distribution of Achilles tendonitis caused by fluoroquinolones regardless of age. After taking these antibiotics, either one or both sides of the Achilles tendon can become inflamed. Very rarely, spontaneous Achilles tendon ruptures are also triggered by fluoroquinolones.
These are the symptoms of an Achilles tendon inflammation caused by antibiotics
First of all, an Achilles tendon inflammation must be detected. This is usually accompanied by pain in the heel and Achilles tendon. It can come to swellings in this area.
Also a redness and overheating of the affected lower leg is not uncommon. The symptoms increase especially under stress, and occur rather rarely at rest. If the Achilles tendon inflammation is diagnosed on the basis of its symptoms, a temporal connection with the intake of fluoroquinolones must be recognized.
This is usually only possible with a good anamnesis by the doctor. In most cases, the doctor must ask the person concerned specifically about the antibiotics. But even if there is a temporal connection between the antibiotic therapy and the Achilles tendonitis, a causal connection cannot be proven.
However, if the person concerned has never had complaints of the Achilles tendons before or if symptoms also occur at the same time, for example, in tendons in the arms, a connection is very likely. The symptoms should also improve after discontinuing the antibiotics. However, they often do not respond particularly well to anti-inflammatory and pain-reducing medication.
In the case of Achilles tendonitis, pain is usually the first symptom of the disease. If pain in the area of the Achilles tendon occurs a few days after starting antibiotics, a side effect of fluoroquinolones should be considered. Often not only the Achilles tendons are affected by the pain, but also other tendons, for example in the arms.